Kentucky, 2019Flood in Kentucky, December 1 to 6, 2019
December 1 to 6, 2019 · NWS PAH · 1 event in 1 county or zone
Heavy rainfall late in November sent the Green River above flood stage for about the first week of December.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall late in November sent the Green River above flood stage for about the first week of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 11:53 PM CST, 7 minutes earlier.
Area forecast discussion, Nov 30, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1153 PM CST Sat Nov 30 2019
.UPDATE...
Issued at 1153 PM CST Sat Nov 30 2019
The AVIATION section has been updated for the 06Z TAF issuance.
UPDATE Issued at 919 PM CST Sat Nov 30 2019
Continuing to monitor radar trends this evening as scattered
showers and thunderstorms have developed along and just ahead of a
passing cold front. With surface dew points in the lower 60s
advecting north across much of western Kentucky and the arrival of
colder air aloft, some surface based instability has materialized
across far southeast Missouri and the Purchase area of western
Kentucky, but still remains below 300 J/kg according to LAPS and
SPC mesoanalysis data. This combined with strong wind fields
aloft will pose at least some risk for a couple stronger storms
through the late evening hours as some potential exists for mixing
stronger mid level winds to the surface. It appears that western
Kentucky, and perhaps portions of far southeast Illinois and
southwest Indiana, stand the greatest chance of experiencing a
stronger storm or two. Otherwise, the main concerns will be
lightning and locally heavy rain. Continue to monitor through the
evening for updates.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 330 PM CST Sat Nov 30 2019
Models are continuing to indicate the possibility of another round
of showers/isolated thunderstorms late this afternoon into the
evening, mainly across portions of western KY and sw IN ahead of
a front currently advancing east through se MO. With saturated
grounds from 1-3" of rain overnight and today, any additional
rains that occur will likely be quick to run off and create some
flash flooding potential. Therefore, will run with a flash flood
watch through the evening hours from the Pennyrile region of wrn
KY and all of our sw IN counties.
Short term CAMs models have not handled the convective trends
very well today, which hurts the confidence level in where any
thunderstorms may occur. However, emphasis still is pointing to
portions of wrn KY late today into the early evening. With all of
the worked over air from today's rainfall, airmass recovery this
afternoon/evening remains questionable. However, sfc dew points
in the lower 60s are trying to push north along the MS River, and
effective bulk shear 40-50 kts looms along the TN border as well.
Thus, cannot rule out some stronger convection, and SPC has
maintained its marginal risk for a few isolated severe storms.
Dry slot will work in quickly from west to east behind the sfc
front tonight, bringing brief clearing and gusty southwest winds
20 to 30 mph. Then, a secondary boundary will work its way across
the region early Sunday, bringing a wind shift to the west and
even stronger wind gusts, possibly 30 to 40 mph. Wind advisories
will possibly be needed for the day time hours Sunday.
Also, wrap around clouds, and possibly some light precip will
work their way back into the region during the day Sunday as a
deep mid level trof drifts east across northern IL/IN regions.
Highest chance of seeing any light precip will be up along the
I-64 corridor of srn IL/sw IN. As very cold air associated with
the H50 low moves in aloft, would not be too surprised to see a
bit of wet snow mix in later in the day or early Sunday night.
However, no impacts are expected with very light precip and sfc
temps above the freezing mark.
Drier conditions are finally expected to move in for the start of
the work week. Would not be surprised though if we have trouble
shrugging what could be a stubborn stratus deck on the back side
of the upper trof, especially in locations along/east of the MS
River. Could serve to help hold readings Monday down in the 30s
to near 40 for daytime highs.
.LONG TERM...(Tuesday through Saturday)
Issued at 330 PM CST Sat Nov 30 2019
A shift to southwesterly flow on Tuesday will lead to warmer
temperatures with highs in the upper 40s to near 50. A mid-level
shortwave trough crosses the Quad State region Tuesday evening
though is expected to remain dry. Midweek, high pressure will keep
the region mostly clear of clouds, while zonal flow keeps
temperatures Wednesday similar to Tuesday.
Thursday night into Friday a low pressure system tracking along the
southern United States will move into the lower Mississippi Valley.
Models are in higher agreement today on the southern track, which
will keep precipitation chances higher for Western Kentucky and
Southeastern Missouri compared to Southern Illinois and Southwest
Indiana. The system is fast moving enough that this should be no
more than a 24 hour rain event. Next weekend will begin with
slightly cooler but dry conditions with decreasing cloud cover.
&&
.AVIATION...
Issued at 1153 PM CST Sat Nov 30 2019
The front has passed and conditions have improved as expected. West
or west southwest winds will increase significantly after daybreak
with gusts 30kts or greater possible through the day and evening.
MVFR ceilings will overspread the region through the morning, and
some IFR ceilings will be possible in the north/northeast along
with some light snow/flurries.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CST tonight for INZ081-082-
085>088.
KY...Flash Flood Watch until midnight CST tonight for KYZ008>022.
&&
UPDATE...DRS
SHORT TERM...GM
LONG TERM...ATL
AVIATION...DRSHazardous weather outlook, Nov 30, 4:25 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
425 PM CST Sat Nov 30 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
425 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Scattered thunderstorms are forecast early tonight. The main hazards
with storms today will be locally heavy rainfall and dangerous
lightning. A few storms late this afternoon and this evening may be
accompanied by strong gusty winds.
Following a cold front tonight, winds will increase to around 15
mph with a few gusts from 30 to 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gusty west to northwest winds will continue on Sunday and Sunday
night. Some gusts from 30 to 40 mph are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Nov 30, 7:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 4 SSW SEDGEWICKVILLE 37.46N 89.94W
11/30/2019 BOLLINGER MO EMERGENCY MNGR
*** 2 FATAL, 2 INJ ***
A VEHICLE CARRYING 4 PEOPLE WAS SWEPT AWAY
AT THE LOW WATER CROSSING OF THE LITTLE
WHITEWATER CREEK ON COUNTY ROAD 356. TWO OF
THE OCCUPANTS LOST THEIR LIVES AND THE OTHER
TWO WERE TREATED FOR INJURIES. EXACT TIME
UNKNOWN.
&&
DRSLocal storm report, Nov 30, 7:44 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 ENE SEDGEWICKVILLE 37.52N 89.88W
11/30/2019 BOLLINGER MO EMERGENCY MNGR
*** 1 FATAL ***
A TRUCK WAS SWEPT AWAY AT THE LOW WATER
CROSSING OF UPPER WHITEWATER CREEK ON COUNTY
ROAD 234. THE DRIVER WAS KILLED. EXACT TIME
UNKNOWN.
&&
DRSFlood, Muhlenberg
- When
- December 1, 12:00 AM CST to December 6, 9:00 PM CST
- Where
- Muhlenberg County, Paradise to 0.62 mi ESE of Martwick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
The Green River rose above flood stage. The flooding was minor, affecting mainly bottomland fields and woods.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865643.